Brief Reports1 July 1979Phenytoin-Induced Toxic Epidermal NecrolysisLEONARD E. GATELY III, M.D., MICHAEL A. LAM, M.D.LEONARD E. GATELY III, M.D.Search for more papers by this author, MICHAEL A. LAM, M.D.Search for more papers by this authorAuthor, Article, and Disclosure Informationhttps://doi.org/10.7326/0003-4819-91-1-59 SectionsAboutPDF ToolsAdd to favoritesDownload CitationsTrack CitationsPermissions ShareFacebookTwitterLinkedInRedditEmail ExcerptToxic epidermal necrolysis is one of the most severe adverse reactions to a drug. A mortality rate of approximately 25% has been reported (1, 2). The reaction can occur in association with many drugs (3). Fatal cases have been reported with phenytoin (Dilantin) in conjunction with other drugs (4, 5). We report a case of toxic epidermal necrolysis associated with the administration of phenytoin alone.A 67-year-old man presented to a hospital emergency room with a 2-d history of generalized burning pruritus and burning of his eyes. He was ambulatory, afebrile, and oriented with scaling of the face and erythema...References1. LYELL A. A review of toxic epidermal necrolysis in Britain. Br J Dermatol. 1967;79:662-71. CrossrefMedlineGoogle Scholar2. ZAKFELLNERGELLER FMA. Toxic epidermal necrolysis (Lyell). Am J Med. 1964;37:140-6. CrossrefMedlineGoogle Scholar3. BJORNBERG A. Fifteen cases of toxic epidermal necrolysis (Lyell). Acta Dermvenereol (Stockh). 1973;53:149-52. MedlineGoogle Scholar4. HELFMAN R. Toxic epidermal necrolysis. South Med J. 1964;57:1365-8. CrossrefMedlineGoogle Scholar5. BAILEYROSENBAUMANDERSON GJB. Toxic epidermal necrolysis. JAMA. 1965;191:979-82. CrossrefMedlineGoogle Scholar6. LEVERSCHAUMBURG-LEVER WG. Histopathology of the Skin, 5th edition. Philadelphia: J. B. Lippincott Co.; 1975: 124. Google Scholar7. ELIASFRITSCHEPSTEIN PPE. Staphylococcal scalded skin syndrome. Arch Dermatol. 1977;113:207-19. CrossrefMedlineGoogle Scholar8. AMONDIMOND RR. Toxic epidermal necrolysis: rapid differentiation between staphylococcal and drug-induced disease. Arch Dermatol. 1975;111:1433-7. CrossrefMedlineGoogle Scholar9. Case records of the Massachusetts General Hospital (Case 26-1978). N Engl J Med. 1978;299:33-9. CrossrefMedlineGoogle Scholar This content is PDF only. To continue reading please click on the PDF icon. Author, Article, and Disclosure InformationAuthors: LEONARD E. GATELYIII, M.D.; MICHAEL A. LAM, M.D.Affiliations: Tulane University School of Medicine New Orleans, Louisiana PreviousarticleNextarticle Advertisement FiguresReferencesRelatedDetails Metrics Cited byAdverse Dermatologic Effects of Cardiovascular Drug Therapy: Part IIncreased Risk of Erythema Multiforme Major with Combination Anticonvulsant and Radiation TherapiesAdverse Dermatologic Reactions from Antiarrhythmic Drug TherapyPredominance of Epidermal CD8+ T Lymphocytes in Bullous Cutaneous Reactions Caused by β-Lactam AntibioticsTOXIC EPIDERMAL NECROLYSISToxic epidermal necrolysis (Lyell syndrome)Cutaneous and immunologic reactions to phenytoinDrug Information Analysis ServiceA Comparative Study of Laboratory Parameters in Head-Injured Patients Receiving Either Phenytoin or Placebo for 24 MonthsManagement of Toxic Epidermal NecrolysisUniversal cutaneous depigmentation following phenytoin-induced toxic epidermal necrolysisFatal Toxic Epidermal Necrolysis Following Reexposure to Phenytoin: A Case ReportCholestasis and Toxic Epidermal Necrolysis Associated with Phenytoin Sodium Ingestion:The Role of Bile Duct InjurySTUART JON SPECHLER, M.D., HARRY SPERBER, M.D., WILHELM G. DOOS, M.D., RAYMOND S. KOFF, M.D.Dilantin digital defectsToxic Epidermal Necrolysis 1 July 1979Volume 91, Issue 1Page: 59-60KeywordsAdverse reactionsDeath ratesDrugsEmergency departmentErythemaPruritus ePublished: 1 December 2008 Issue Published: 1 July 1979 PDF downloadLoading ...
No takes yet. Share an insight, caveat, or question.
Leonard E. Gately (1979) studied this question.
Synapse has enriched 5 related papers. Consider them for comparative context: